Echinacea Overdose Reactions

The echinacea herb is the basis of countless supplements that claim to boost your immune system. Yet scientists disagree about whether taking echinacea can help prevent or treat colds and infections, reports the National Center for Complementary and Alternative Medicine. As with any supplement or herb, taking more than the recommended dose can cause undesirable effects. The Food and Drug Administration does not regulate the safety or efficacy of echinacea, and the correct dosage varies among tea, liquids and tablets, making it difficult to determine what constitutes an overdose.

A group of white echinacea flowers in bloom in a field. (Image: steverts/iStock/Getty Images)

Stomach Pain

Consuming more echinacea than a product recommends can cause nausea and upset stomach. Echinacea tablets are among the most potent forms of consumption because 95 percent of each tablet is crude extract. This potency makes it easier to overdose on tablets than consuming a less-concentrated form of the herb, such as juice or pulp. FamilyDoctor.org advises taking the recommended dosage with food or water to avoid stomach sensitivity. Taking more than the recommended dosage, even with food or water, increases the risk of stomach upset.

Diarrhea

Your body can process only a limited amount of echinacea at once. To expel the remaining echinacea, your stomach passes it through your intestines as quickly as possible, causing diarrhea. People with sensitive stomachs can experience diarrhea even when taking the recommended dose.

Long Term

The effects of consuming 1,000 milligrams or more of echinacea daily over several weeks can cause longer-lasting health concerns. In 2006, researchers at the University of Arkansas found that people who took 1,000 milligrams of echinacea daily for 10 days significantly increased their gastrointestinal microbiota. Persistently high levels of microbiota increase the risk of colon cancer and inflammatory bowel disease.

Treating an Overdose

The nontoxic nature of echinacea makes treating an overdose easier than other pharmaceutical drugs. Begin by eating easily digestible foods, such as crackers and broth. Stay hydrated by drinking plenty of water, which will also help dilute the excess echinacea. Staying hydrated is especially important if your overdose causes severe diarrhea. Call the hospital if your throat swells, or you have difficulty breathing or develop an irregular heartbeat. These symptoms indicate an allergic reaction to echinacea and must be treated immediately.

REFERENCES & RESOURCES
Load comments
PARTNER & LICENSEE OF THE LIVESTRONG FOUNDATION

Copyright © 2019 Leaf Group Ltd. Use of this web site constitutes acceptance of the LIVESTRONG.COM Terms of Use , Privacy Policy and Copyright Policy . The material appearing on LIVESTRONG.COM is for educational use only. It should not be used as a substitute for professional medical advice, diagnosis or treatment. LIVESTRONG is a registered trademark of the LIVESTRONG Foundation. The LIVESTRONG Foundation and LIVESTRONG.COM do not endorse any of the products or services that are advertised on the web site. Moreover, we do not select every advertiser or advertisement that appears on the web site-many of the advertisements are served by third party advertising companies.